Discussion in 'Fibromyalgia Main Forum' started by shari1677, Dec 30, 2010.

  1. shari1677

    shari1677 New Member

    Lately I've been feeling more depressed than usual, so I doubled my dose of Prozac I take daily (I tend to self-medicate).

    To my surprise, not only did it lift my depression, but it also lifted my fatigue. I am able to actually work an 8-hour shift now!!

    I will definitely have to call my doc about this and possibly refilling my prescription at a higher strength.
  2. gapsych

    gapsych New Member

    Good thinking about calling your doctor. While this dosage may be what you need, if you are self medicating and get too much you can get "seratonin sickness".

    "Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors.[1] For this reason, some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome because these more accurately reflect the fact that it is a form of poisoning.[2][3] It may also be called serotonin storm, hyperserotonemia, or serotonergic syndrome."

    How long have you been on the new dosage? ADs should not give you an immediate lift.

    Keep us posted and good luck.


  3. hermitlady

    hermitlady Member

    I've been on Prozac for most of the last 12 yrs at varying dosages. My doc allows me to adjust my dose from 20-40mg depending on how I'm feeling (since I've been taking it so long and know how it affects me). He prescribes 40mg monthly, so I always have extras if I need them.

    I can usually tell that a higher dose helps after a couple of days, it seems to kick in faster since I already have a supply built up in my system. Since Prozac has a long half life, even if you miss a couple of doses, there is still a store of it left in your body for quite some time.

    I have been instructed to bump my dose up during times of PMS or if I'm feeling stressed or more depressed. If you noticed an energy lift it could be because it has indeed lifted your depression and/or because it's a somewhat stimulating AD.

    The serotonin syndrome situation can happen if too much builds up in your system over time. I had this happen once when I was on 60mg and then also was taking some cold meds w dextromethorphan in them. This is one of the meds that can cause a drug interaction and raise your sero levels. You may want to Google this and find out FYI what other meds may cause this (just in case). I can't think of the others right now, but I know there are other meds that can do this.

    Glad you're feeling better, Prozac is the only AD that has helped me w very few side effects (I've tried MANY other ADs but always go back to Prozac). The only side effect that I've noticed at higher doses is the sexually related ones...might be too much info, but it can make me a bit "numb" down there;) But that's better than feeling ultra depressed IMO.

  4. gapsych

    gapsych New Member

    You jogged my memory. My doctor increases my dose in the winter.

    Other meds, such as Tramadol also raise your serotonin level. That's why it is important for your doctor to know all the meds. you are taking.

    I know someone who was taking Wellbutrin. He wanted to stop smoking so the doctor gave him Bupropion hydrochloride (Zyban) which is Wellbutrin, just with a different name to confuse us. :>). He became very ill.

    As an aside this is a Zyban is a good technique to quit smoking. My ex had gone cold turkey for several months then started craving cigarettes again. The doctor gave him Zyban for a couple of months. He gradually tapered off the Zyban and it is now 7 years later and he has not smoked since.

    Don't ya just love fibrofog.

    Thanks for jogging my memory.

    Sharri, as I said, this may be the right dose for you but it is important to check this with your doctor. It looks like you are doing this but other people may not realize how important this is.

    Here's to your continued good health. These ADs can make such a difference for some of us.


    [This Message was Edited on 01/03/2011]